Alert archive / New York / Small Craft Advisories in 2024
Small Craft Advisory 65, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Aug 30, 2024, 3:50 PM EDT. It took effect at Aug 30, 2024, 8:00 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2024, 3:50 PM EDT (19:50 UTC)
- In effect from
- Aug 30, 2024, 8:00 PM EDT
- Expired
- Aug 31, 2024, 11:00 AM EDT
- In force
- 15 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
312 WHUS71 KBUF 301950 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 350 PM EDT Fri Aug 30 2024 LOZ045-310400- /O.NEW.KBUF.SC.Y.0065.240831T0000Z-240831T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 350 PM EDT Fri Aug 30 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT SATURDAY... * WHAT...South winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...From 8 PM this evening to 11 AM EDT Saturday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
652 WHUS71 KBUF 310136 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 936 PM EDT Fri Aug 30 2024 LOZ045-311000- /O.CON.KBUF.SC.Y.0065.000000T0000Z-240831T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 936 PM EDT Fri Aug 30 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY... * WHAT...South winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 11 AM EDT Saturday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
581 WHUS71 KBUF 310800 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 400 AM EDT Sat Aug 31 2024 LOZ045-311500- /O.CON.KBUF.SC.Y.0065.000000T0000Z-240831T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 400 AM EDT Sat Aug 31 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...South winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
405 WHUS71 KBUF 311435 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1035 AM EDT Sat Aug 31 2024 LOZ045-311545- /O.EXP.KBUF.SC.Y.0065.000000T0000Z-240831T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1035 AM EDT Sat Aug 31 2024 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 AM EDT THIS MORNING... Winds and waves will gradually diminish this afternoon. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 30, 3:30 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 30, 3:30 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 330 PM EDT Fri Aug 30 2024 .SYNOPSIS... Fair, dry weather will be the rule through this evening, though clouds will linger through much of the afternoon east of Lake Ontario. A warm front moving through tonight will bring an end to the fair weather with widespread showers and possible thunderstorms that will last through Saturday when a cold front will plow through the region. While Sunday will be a notably nicer day, another cold front could touch off a few scattered showers and thunderstorms. Labor Day promises to be quite cool, but with a good deal of sunshine. && .NEAR TERM /THROUGH SATURDAY/... Surface high pressure will slowly shrink eastward over the Canadian Maritimes through tonight. Satellite imagery this afternoon showing a wealth of stubborn cloud cover on the western periphery of the high across the eastern Lake Ontario and Finger Lakes region, which should continue to slowly erode into the early evening hours. Owed to this cloud cover temperatures are quite variable across the forecast area, ranging from the low to mid 80s across western NY to the low 70s and even 60s east of Lake Ontario. Sufficient clearing to the west has allowed for diurnal showers and storms to form along the lake breeze boundary southeast of Lake Erie in Ohio where CAPE values are highest. A few of these could creep northeast and clip Chautauqua County later this afternoon, though otherwise dry weather will prevail areawide through this evening. Tonight, a deep mid/upper level trough will move east across Hudson Bay to northern Quebec. An elongated cold front extending southward from the surface low will track into the central Great Lakes in tandem, with a leading prefrontal wave moving into the eastern Great Lakes. Large scale height falls and forcing for ascent with the latter will bring a round of showers and thunderstorms through the forecast area from overnight. The bulk of this precipitation is not expected to arrive in the Niagara Frontier until well after midnight, before spreading eastward to the eastern Lake Ontario region through the second half of the night. As the wave nears the Genesee Valley and the LLJ support weakens, overall coverage and intensity is expected to diminish. While the timing of the leading shortwave is unfavorable for stronger thunderstorms, PWATs are expected to sharply increase to near 2" which will could fuel a few drenching downpours. Ahead of the main cold front temperatures will be quite warm tonight, with lows only in the mid 60s to low 70s. The prefrontal trough will likely be over or on the doorstep of WNY moving into Saturday morning. While there could initially be a few scattered showers around, with increasing diurnal instability ahead of it will cause convection to become reinvigorated by the late morning to early afternoon. The bulk of this activity is expected to remain focused along the boundary during this time, primarily in the corridor from the interior Southern Tier, up through the Finger Lakes, and into SE Oswego/Lewis counties...While being more scattered to isolated in coverage and even drying out by late afternoon further west. Limited overall instability owed to the abundant morning cloud cover and modest 0-6km shear values around 30kts should inhibit severe potential, especially if morning showers work over the environment, but isolated strong wind gusts remain a possibility. On the heavy rainfall side of things...PWATs will remain high near the 2" mark, supporting drenching downpours and the potential for minor, localized flooding. This will especially be the case where localized terrain enhancement comes into play across the interior Southern Tier and Finger Lakes regions. WPC has now clipped the eastern fringe of our CWA with a Slight Risk for Excessive Rainfall to highlight this potential. Temperatures Saturday will be near climatological norms for the last day of August in the mid/upper 70s, with a few low 80s in the Genesee Valley and Finger Lakes. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... On Sunday, ahead of a robust mid level trough, a secondary cold front will drop across the region, bringing renewed chances for showers and possible thunderstorm. Instability is marginal, generally 500 J/KG MUCAPE, and mid level lapse rates of just 4- 5C/KG, and positive LI's are not great for thunder. The best location for any thunderstorms will be the North Country. Sunday night any lingering showers east of Lake Ontario will end early. Within the northwest flow and lingering moisture, upslope clouds and possible lake clouds may linger Sunday night and into first thing Monday morning. Behind this trough a much colder airmass will settle over the eastern Great Lakes. Temperatures at 850 hPa will drop into the mid single digits Celsius Monday and Monday night. Highs Monday, despite the emergence of sunny skies, will just be in the 60s, while lows drop back into the 40s Monday night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... High pressure will cross our region, providing for sunny days and clear skies Tuesday through Thursday, and perhaps Friday. The coldest morning will likely be Tuesday with the surface high centered over region. With the clear skies temperatures will drop into the 40s region wide, and perhaps an upper 30 degree reading in the colder Southern Tier Valleys. With the drying ground and good radiational cooling conditions will continue to aim on the lower side of guidance for overnight lows. Behind the surface high we will have day to day warming, along with a slow building of humidity. There may be a shower reaching our region Friday ahead of the next cold front. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Mainly VFR through this evening as high pressure slowly moves across the Canadian Maritimes. Patchy MVFR stratus continues to linger east and southeast of Lake Ontario (KFZY/KSDC/KART), though this will continue to slowly erode to VFR through this evening. A few showers or thunderstorms along the lake breeze boundary could clip Chautauqua County (KJHW) late this afternoon though chances remain low. A pair of frontal boundaries will move east towards the forecast area tonight and Saturday. Round of showers and thunderstorms are expected to cross the Niagara Frontier between 05-09z before diminishing as they move across the Genesee Valley. Cigs/vsbys are expected to be mainly MVFR within this convection, though localized IFR cannot be ruled out. The increase in moisture is expected to cause MVFR to IFR cigs to expand across the Southern Tier and eastern Lake Ontario region. The boundary will continue to cross the eastern Great Lakes region Saturday. MVFR flight conditions are expected to prevail through much of the day, though heavy showers and scattered thunderstorms with localized IFR are expected to develop across eastern portions of the forecast area by the afternoon. These are expected to mainly stay away from the TAF sites. Outlook... Sunday...Mainly VFR, with scattered showers in the afternoon and evening. Monday through Wednesday...Mainly VFR. River valley fog with local IFR across the Southern Tier each overnight through morning. && .MARINE... High pressure over the Canadian Maritimes this afternoon will result in southeasterly breezes (moderate breezes across eastern Lake Ontario) with generally negligible wave action. Southerly winds will freshen tonight ahead of a cold front with winds reaching Small Craft Advisory levels (and possibly waves) on the east end of Lake Ontario during the course of the night, although the higher wave action will remain across the offshore open waters. While southwest winds will weaken somewhat on Saturday, the passage of a slow moving cold front will result in unsettled weather with widespread showers and possibly a few thunderstorms. Strong northwesterlies in the wake of a cold frontal passage will bring a period of solid Small Craft Advisory conditions on Sunday, lasting into at least a portion of Sunday night. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JM/PP/RSH/Thomas NEAR TERM...PP SHORT TERM...Thomas LONG TERM...Apffel/Thomas AVIATION...PP MARINE...JM/PP/RSH
Hazardous weather outlook, Aug 30, 5:13 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 513 AM EDT Fri Aug 30 2024 NYZ001>003-010>012-019-085-310915- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- 513 AM EDT Fri Aug 30 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-013-014-020-021-310915- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario- Cattaraugus-Allegany- 513 AM EDT Fri Aug 30 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There's a marginal risk that thunderstorms will produce strong gusty winds and locally heavy rainfall on Saturday, mainly during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-310915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 513 AM EDT Fri Aug 30 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
Nearby
Small Craft Advisories in New York, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.